Alert archive / Montana / Snow Squall Warnings in 2022
Snow Squall Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this snow squall warning at Jan 5, 2022, 6:19 PM MST for Granite County, Powell County, Montana. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 5, 2022, 6:19 PM MST (01:19 UTC)
- Expired
- Jan 5, 2022, 7:45 PM MST
- In force
- 86 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Powell County, MT
The radar
The Missoula radar (KMSX), 77 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 776 m above ground
- 0-6 km bulk shear
- 121 kt
- 0-1 km storm-relative helicity
- -45 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
739
WWUS55 KMSO 060119
SQWMSO
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Missoula MT
619 PM MST Wed Jan 5 2022
MTC039-077-060245-
/O.NEW.KMSO.SQ.W.0003.220106T0119Z-220106T0245Z/
Granite MT-Powell MT-
619 PM MST Wed Jan 5 2022
The National Weather Service in Missoula has issued a
* Snow Squall Warning for...
Northeastern Granite County in west central Montana...
Southeastern Powell County in west central Montana...
* Until 745 PM MST.
* At 617 PM MST, a dangerous area of intense snow was located near
Garrison, or 11 miles north of Deer Lodge, moving east at 25 mph.
HAZARD...Poor visibility in heavy snow and blowing snow. Wind
gusts up to 20 mph.
SOURCE...Radar and webcams.
IMPACT...Dangerous life-threatening travel.
* Includes I-90 between Nimrod and Garrison, and Highway 12 between
Garrison and Avon.
Locations impacted include...
Drummond, Garrison, Nimrod, Jens, Brock Creek, New Chicago,
Bearmouth, Goldcreek and Avon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
&&
LAT...LON 4670 11355 4675 11344 4659 11250 4649 11276
TIME...MOT...LOC 0117Z 291DEG 20KT 4656 11276
$$What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this snow squall warning went out at Jan 5, 2:17 PM MST, 4 hours 2 minutes earlier.
Area forecast discussion, Jan 5, 2:17 PM MST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
217 PM MST Wed Jan 5 2022
...HEAVY SNOW THROUGH FRIDAY ACROSS WESTERN MONTANA AND CENTRAL
IDAHO...
.DISCUSSION...Light snow will continue across the region through
this evening. Then tonight, the atmospheric river arrives. Between
10 PM and midnight, depending on location, the snow rates will
start to increase quickly. The atmospheric river brings much
warmer air with it as well, which is the main challenge in the
forecast. As we are writing this discussion, cold air is draining
into the Missoula valley from the east. How much cold air will
make it in? How deep will the cold air be? Those will be the
determining factors for the forecast in Missoula and the
Bitterroot valley. The remainder of western Montana will be well
entrenched in the arctic air. This arctic is not anticipated to
move into north central Idaho.
The heaviest precipitation and snow are expected early tomorrow
morning which will cause a lot of trouble for the morning commute.
One inch per hour snow rates will affect much of the region, but
especially west central Montana along the I-90 Corridor. By 11 AM
we expect several inches of new snow in Missoula on top the new
snow we got today. Of course most of the region will be getting
heavy snow. The only exceptions are Butte and the portions of the
Camas Prairie in Idaho, however, even these locations will pick up
3-4 inches of new snow.
During the day Thursday the snow levels will rise, and this is
where the depth of the cold air becomes important. Hamilton and
Butte areas will be the first to break out of the cold air
sometime Thursday afternoon or evening. It will be very unlikely
for Missoula ,potentially Bonner to Ovando or Drummond, to break
out of the cold air. As a result somewhere between Missoula and
Hamilton (including Missoula) or along the I-90 corridor will
probably see freezing rain. The best chance for freezing rain is
late Thursday.
The Camas Prairie in Idaho is an area that will likely see a few
hours freezing rain on Thursday as they break out of the cold air.
By Friday, most of the Camas Prairie should be in rain while the
mountains continue to snow.
The focus for the precipitation moves back to the north again on
Friday. The Idaho Panhandle and northwest Montana will see their
highest precipitation rates Thursday night and Friday morning.
Over a 2 day period including Thursday and Friday, much of
northwest Montana valleys west of Kalispell could see a foot or
more of snow. The mountains will see 2 to 3 feet of snow. Saturday
things taper off, but some increasing winds could cause
difficulty with blowing snow in northwest Montana.
Overall, this is a complicated system with a lot of changes
throughout, so please look at your local forecasts for more
details.
Sunday onward a ridge of high pressure builds in setting us up
for some drier, more stable weather next week.
&&
.AVIATION...The snow has transitioned over to more of banded
convection pattern. Most areas will only experience light snow
creating MVFR conditions, but under bands conditions can rapidly
change to LIFR. The precipitation will transition back over to
steady stratiform this evening and overnight. This stratiform
precipitation will steadily increase in intensity after midnight
tonight across all of western Montana with most locations
experiencing moderate to heavy snowfall rates by early Thursday
morning. KGPI has the least probability of being impacted by the
heaviest of snowfall rates. Snowlevels will be rising during the
afternoon hours with KSMN and KBTM potentially transitioning over
to rain. While KMSO could experience freezing rain by Thursday
afternoon.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory until 11 PM MST this evening
Butte/Blackfoot Region.
Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
Butte/Blackfoot Region.
Winter Weather Advisory until 8 PM MST this evening
Bitterroot/Sapphire Mountains.
Winter Storm Warning from 8 PM this evening to 11 AM MST
Saturday Bitterroot/Sapphire Mountains.
Winter Weather Advisory until 11 PM MST this evening
Missoula/Bitterroot Valleys.
Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
Missoula/Bitterroot Valleys.
Winter Weather Advisory until 8 PM MST this evening Lower Clark
Fork Region.
Winter Storm Warning from 8 PM this evening to 11 AM MST
Saturday Lower Clark Fork Region.
Winter Weather Advisory until 11 PM MST this evening
Flathead/Mission Valleys.
Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
Flathead/Mission Valleys.
Winter Storm Warning from midnight tonight to 5 PM MST Saturday
West Glacier Region.
Winter Storm Warning from 11 PM this evening to 11 PM MST Friday
Kootenai/Cabinet Region.
Winter Weather Advisory until 11 PM MST this evening
Potomac/Seeley Lake Region.
Winter Storm Warning from 11 PM this evening to 11 AM MST Friday
Potomac/Seeley Lake Region.
ID...Winter Weather Advisory until 8 PM MST Thursday Eastern Lemhi
County...Western Lemhi County.
Winter Weather Advisory until 7 PM PST this evening Northern
Clearwater Mountains...Southern Clearwater Mountains.
Winter Storm Warning from 7 PM this evening to 10 AM PST
Saturday Northern Clearwater Mountains...Southern
Clearwater Mountains.
Winter Weather Advisory until 4 PM PST Thursday Lower Hells
Canyon/Salmon River Region.
Winter Weather Advisory until 7 PM PST this evening
Orofino/Grangeville Region.
Winter Storm Warning from 7 PM this evening to 4 PM PST Thursday
Orofino/Grangeville Region.
&&In the hours before
Local storm report, Jan 5, 5:11 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
511 PM MST WED JAN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW 1 WSW THOMPSON FALLS 47.59N 115.36W
01/05/2022 M4.0 INCH SANDERS MT CO-OP OBSERVER
CO-OP OBSERVER STATION THOM8 0.8 W THOMPSON
FALLS.
&&
JMLocal storm report, Jan 5, 5:12 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
512 PM MST WED JAN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 5 NNE CORVALLIS 46.38N 114.06W
01/05/2022 M5.1 INCH RAVALLI MT COCORAHS
COCORAHS STATION MT-RV-15 VICTOR 5.4 SE.
&&
JMLocal storm report, Jan 5, 5:13 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MST WED JAN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 2 NW CLINTON 46.79N 113.74W
01/05/2022 M2.0 INCH MISSOULA MT COCORAHS
COCORAHS STATION MT-MS-22 1 NW CLINTON.
&&
JMLocal storm report, Jan 5, 5:14 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
514 PM MST WED JAN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM SNOW 4 ESE FLORENCE 46.61N 114.01W
01/05/2022 M1.9 INCH RAVALLI MT COCORAHS
COCORAHS STATION MT-RV-5 3 ESE FLORENCE.
&&
JMLocal storm report, Jan 5, 6:00 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
600 PM MST WED JAN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HEAVY SNOW 2 SW MISSOULA 46.85N 114.03W
01/05/2022 M2.5 INCH MISSOULA MT NWS EMPLOYEE
SNOW SQUALL. VISIBILITY LESS THAN A QUARTER
MILE WITH SNOWFALL RATES NEAR 2 INCHES PER
HOUR REPORTED. 2.5 INCHES FELL IN 90
MINUTES.
&&Local storm report, Jan 5, 6:05 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
605 PM MST WED JAN 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HEAVY SNOW 1 WNW HUSON 47.03N 114.34W
01/05/2022 E3.0 INCH MISSOULA MT PUBLIC
SNOW SQUALL. SEVERE DRIVING CONDITIONS DUE
TO HEAVY SNOW AND LOW VISIBILITY REPORTED BY
MDT BETWEEN TARKIO AND FRENCHTOWN. SNOW
AMOUNT IS ESTIMATED BASED ON REPORTS FROM
MISSOULA, WITH UP TO 2 INCH PER HOUR RATES.
&&The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 5:29 PM MST | Snow Squall Warning | MSO | Mineral, Missoula | 61 min |
Nearby
Snow Squall Warnings in Montana, 2022Every snow squall warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.